Alert archive / Arizona / Red Flag Warnings in 2007

Red Flag Warning 19, NWS Phoenix, AZ

December 21, 2007La Paz County, Yuma County, Arizona; Imperial County, Riverside County, California

NWS Phoenix, AZ issued this red flag warning at Dec 21, 2007, 11:39 AM MST for La Paz County, Yuma County, Arizona; Imperial County, Riverside County, California. It took effect at Dec 21, 2007, 1:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2007, 11:39 AM MST (18:39 UTC)
In effect from
Dec 21, 2007, 1:00 PM MST
Expired
Dec 21, 2007, 8:00 PM MST
In force
7 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 93 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPSR 211839
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1139 AM MST FRI DEC 21 2007

AZZ131-CAZ231-232-220300-
/O.NEW.KPSR.FW.W.0019.071221T2000Z-071222T0300Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
CALIFORNIA FIRE WEATHER ZONE 232                                 
IMPERIAL COUNTY AND EASTERN RIVERSIDE COUNTY-
1139 AM MST FRI DEC 21 2007 /1039 AM PST FRI DEC 21 2007/

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MST /7 PM PST/ THIS
EVENING FOR THE LOWER COLORADO RIVER VALLEY AND SOUTHEAST CALIFORNIA
DUE TO STRONG WINDS AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST /7 PM PST/ THIS
EVENING. 

STRONG NORTHERLY WINDS ASSOCIATED WITH THE PASSAGE OF A PACIFIC COLD
FRONT HAVE DEVELOPED ACROSS THE AREA THIS MORNING. WINDS HAVE
ALREADY INCREASED TO 20 TO 30 MPH...AND STRONGER WINDS WILL LIKELY
EXCEED CRITICAL FIRE WEATHER THRESHOLDS THIS AFTERNOON. EXPECT THE
STRONGEST WINDS TO OCCUR THIS AFTERNOON AND EARLY THIS EVENING WHEN
GUSTS WILL REACH 45 MPH IN SOME SPOTS.

IN ADDITION...LOW HUMIDITY HAS ALREADY SPREAD ACROSS THE AREA. WITH
FURTHER DRYING...MINIMUM RELATIVE HUMIDITY WILL DROP TO THE 10 TO 15
PERCENT RANGE LATE THIS AFTERNOON AND EVENING. THUS...CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED UNTIL 8 PM MST/7 PM PST.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$
SIPPLE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Dec 21, 10:19 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 21, 10:19 AM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1019 AM MST FRI DEC 21 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A COLD FRONT WILL BRING WINDY CONDITIONS WITH LOCALIZED BLOWING SAND
OR DUST OVER FAR SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA TODAY
AND THIS EVENING...WITH BREEZY CONDITIONS ELSEWHERE. ISOLATED LIGHT
RAIN SHOWERS AND THUNDERSTORMS WILL OCCUR EAST OF PHOENIX
TODAY...MAINLY OVER THE HIGHER TERRAIN. A DRY AND COLDER AIRMASS
WILL SETTLE OVER THE REGION THIS WEEKEND...WITH NIGHTTIME
TEMPERATURES FALLING BELOW FREEZING IN THE COLDEST DESERT LOCATIONS.
BELOW-NORMAL TEMPERATURES WILL CONTINUE THROUGH MUCH OF NEXT WEEK AS
A COUPLE WEATHER DISTURBANCES AND ASSOCIATED COLD FRONTS AFFECT THE
REGION.

&&

.SHORT TERM...
TODAY...
COLD FRONT CONTINUES TO MOVE EAST ACROSS AZ...WITH LEADING EDGE
PUSHING ACROSS SOUTH-CENTRAL AZ ATTM. TO THE REAR OF THE
FRONT...OVER FAR SE CAL AND SW AZ...WIND HAS NOT YET REACHED
ADVISORY CRITERIA...BUT OBS SHOW A DECENT INCREASE IN NORTH WIND
ALONG AND WEST OF LOWER COLORADO RIVER AS OF 10 AM MST/9 AM
PST...AND SPOTTER REPORTS FROM WESTERN IMPERIAL COUNTY INDICATED
NORTH WIND WAS INCREASING...WITH SOME LOCALIZED BLOWING DUST/SAND.
NUMERICAL MODELS CONTINUE TO INDICATE THAT STRONGEST WINDS ARE
FORECAST TO DEVELOP DURING THE DAY AND CONTINUE INTO THE EVENING
OVER ADVISORY AREA BASED ON LATEST MODEL GUIDANCE. SO...ONLY CHANGE
I MADE TO THE WX GRID AT THIS TIME WAS TO UPDATE WX GRID FOR 00-06Z
TO INCLUDE AREAS OF BLOWING SAND/DUST OVER FAR SE CAL AND SW AZ.
CLEAR SKIES OVER FAR SE CAL/SW AZ ATTM...WITH NOTABLE DRY
ADVECTION...SO DECREASED SKY COVER TO PRACTICALLY NIL FOR THAT AREA
TODAY.

AS MIDSHIFT INDICATED...LOW LEVEL MOIST ADVECTION IN ADVANCE OF THE
COLD FRONT WAS SUFFICIENT TO SUPPORT SCATTERED LIGHT RAIN SHOWERS
OVER SOUTH-CENTRAL AZ THIS MORNING...WITH ISOLATED THUNDER NOTED
OVER AND EAST OF THE GREATER PHOENIX AREA. EXPECT CHANCE FOR SHOWERS
TO END OVER MUCH OF THE LOWER DESERT OF SOUTH-CENTRAL AZ BY EARLY
AFTERNOON...WITH SKIES CLEARING FROM THE NORTHWEST WHILE BREEZY
CONDITIONS DEVELOP AND LOW LEVELS DRY OUT. WILL RETAIN CHANCE FOR
SHOWERS AND SLIGHT CHANCE FOR TSTMS EAST OF PHOENIX...MAINLY OVER
ZONE 24 (NE MARICOPA...SRN GILA...AND FAR NE PINAL COUNTIES) THIS
AFTERNOON.

PREVIOUS DISCUSSION...
TONIGHT...
FOCUS WILL SHIFT TO THE EASTERN CWA THIS EVENING AS THE MID-LEVEL
TROUGH AXIS SLIDES THROUGH EASTERN AZ. FAVORABLE DYNAMICS ALONG WITH
A CONVERGENT UPSLOPE FLOW WILL HELP TO WRING OUT A FEW SHOWERS
ACROSS THE EASTERN PHOENIX AREA AND FURTHER EAST TOWARDS THE
FOOTHILLS OF THE TONTO NATIONAL FOREST. LATEST GFS SUGGESTS CAA WILL
BE STRONG ENOUGH TO CHANGE THE RAIN TO SNOW...GENERALLY ABOVE 5000
FT.

SAT...HIGH PRESSURE WILL BUILD SOUTHEASTWARD ACROSS THE
INTERMOUNTAIN WEST. TEMPERATURES WILL STRUGGLE TO REACH THE UPPER
50S ACROSS THE VALLEY DURING THE AFTERNOON...DESPITE NEARLY FULL
SUNSHINE. SUB-FREEZING TEMPERATURES WILL BE A THREAT ACROSS THE
OUTLYING DESERTS SAT NIGHT...THOUGH WINDS MAY BE JUST A TAD TOO
STRONG FOR IDEAL RADIATIONAL COOLING CONDITIONS.

SUN...NEXT SHORT WAVE TROUGH IN A SERIES OF TROUGHS WILL MOVE ACROSS
THE REGION. LATEST CLIMO-WEIGHTED MAVS (HIGH OF 64 @ PHX) APPEAR A
BIT TOO HIGH...GIVEN THE EXPECTED DROP IN HEIGHTS/THICKNESSES. PLAN
IS TO UNDERCUT MOS BY A FEW DEGREES. EXPECT ANOTHER COLD NIGHT WITH
SUB-FREEZING TEMPS ANTICIPATED IN THE DESERTS.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH THURSDAY...
DURING THE EXTENDED...PROGS DEPICT A SERIES OF LOW PRESSURE SYSTEMS
MOVING THROUGH THE WESTERN STATES. THERE ARE DIFFERENCES AMONGST THE
PROGS ON HOW FAR SOUTH THEY TRACK. THE 12Z OPERATIONAL GFS IS A BIT
OF AN OUTLIER WITH FAR SOUTH IT TRACKS A LOW SUNDAY NIGHT AND
MONDAY. THERE IS BETTER AGREEMENT ON A SYSTEM FOR TUESDAY.
HOWEVER...WITH THE OVERLAND TRACK EVEN THE OPERATIONAL GFS STRUGGLES
TO DEVELOP PRECIP OVER OUR AREA. WITH THAT IN MIND...AND IN
COORDINATION WITH ADJACENT OFFICES...HELD OFF INTRODUCING ANY POPS.
OPERATIONAL GFS AND GFS ENSEMBLE MEAN TRACK ANOTHER QUICK MOVING
SYSTEM ACROSS NORTHEAST ARIZONA EARLY THURSDAY WHEREAS THE ECMWF HAS
A POSITIVELY-TILTED CLOSED LOW MOVING ACROSS SOUTHERN CALIFORNIA AND
ARIZONA WEDNESDAY NIGHT AND THURSDAY. THE GFS SCENARIO WOULD BE DRY.
NOT ENOUGH AGREEMENT AND RUN TO RUN CONSISTENCY YET TO INTRODUCE
POPS. WITH UP AND DOWN NATURE OF THE FLOW PATTERN AND SLOW RESPONSE
OF VALLEY FLOORS...TEMP TRENDS ARE SMALL.

&&

.AVIATION...

DECEMBER 21 1600 GMT (DECEMBER 21 0900 MST)

SHARP UPR LEVEL TROUGH AND ASSOCD COLD FRONT NOW MOVING THROUGH AZ.
CSDRBL LOW/MID CLOUDS AND AT LEAST 2 BANDS OF SHOWERS WITH A STRAY
THUNDERSTORM HAVE DEVELOPED JUST EAST OF THE FRONTAL BOUNDARY.
PILOT REPORTS FROM B737 INDICATED MOD TURB WITH THESE CONVECTIVE
CELLS. LOW LEVEL WIND SHEAR NOT EXPECTED TO BE A BIG FACTOR.
TIMING OF THE CLEARING TREND STILL APPEARS ABOUT THE SAME AS
EXPECTED EARLIER TODAY...WITH VISIBLE IMAGERY...METARS...AND 88D
SHOWING SKC OUT WEST AT 15Z.

THE OTHER CONCERN IS WIND. AS THE FRONTAL BOUNDARY MOVES THROUGH THE
PHX AREA AIRPORTS THIS MORNING...WINDS WILL CONTINUE TO VEER TO A
MORE NORTHERLY DIRECTION. WIND SPEEDS MAY NOT BE STRONG THRU
18Z...BUT DURING THE AFTERNOON AND EVENING...EXPECT GUSTS TO 25 KTS.
AT 6 THSD FT...WINDS ALF PROGGED TO BE 29014KT INVOF KPHX.
FARTHER WEST...THE STRONGER WINDS COULD GENERATE OCCASIONAL 3-5
MILES VSBY AT KYUM/KIPL AND KBLH THIS AFTERNOON.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...WIND ADVISORY FROM 5 AM EARLY THIS MORNING TO 8 PM MST THIS
     EVENING FOR AZZ020-021-025-026.

CA...WIND ADVISORY FROM 4 AM EARLY THIS MORNING TO 7 PM PST THIS
     EVENING FOR CAZ031>033.

     WIND ADVISORY UNTIL NOON PST TODAY FOR CAZ030.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...DG/HIRSCH
LONG TERM...AJ
AVIATION...SIPPLE
Hazardous weather outlook, Dec 21, 5:08 AM MST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
508 AM MST FRI DEC 21 2007

AZZ020-021-025-026-CAZ031>033-221230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
508 AM MST FRI DEC 21 2007 /408 AM PST FRI DEC 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL DEVELOP ACROSS SOUTHEASTERN CALIFORNIA AND
SOUTHWESTERN ARIZONA INCLUDING THE COLORADO RIVER VALLEY. SUSTAINED
WINDS ARE EXPECTED TO REACH 25 TO 35 MPH THROUGH THE DAY. GUSTS TO 45
MPH WILL ALSO PRODUCE AREAS OF BLOWING DUST...WHICH WILL
SIGNIFICANTLY REDUCE VISIBILITIES TO A MILE OR LESS IN SOME SPOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLDER AIRMASS WILL BUILD ACROSS THE REGION SATURDAY. SUB-FREEZING
TEMPERATURES WILL BE POSSIBLE SATURDAY NIGHT IN THE OUTLYING DESERTS.
HOWEVER...LONG DURATIONS OF SUB-FREEZING TEMPERATURES ARE NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ022>024-027-028-221230-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
508 AM MST FRI DEC 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL DEVELOP ACROSS THE PHOENIX METRO AREA LATE THIS
MORNING. SUSTAINED WINDS ARE EXPECTED TO REACH 20 TO 30 MPH THROUGH
THE DAY. GUSTS TO 40 MPH WILL ALSO BE POSSIBLE...MAINLY ACROSS WESTERN
PORTIONS OF MARICOPA COUNTY NEAR TONOPAH AND GILA BEND. THE GUSTY
WINDS WILL PRODUCE AREAS OF BLOWING DUST...WHICH WILL SIGNIFICANTLY
REDUCE VISIBILITIES TO A MILE OR LESS IN SPOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLDER AIRMASS WILL BUILD ACROSS THE REGION SATURDAY. SUB-FREEZING
TEMPERATURES ARE LIKELY SATURDAY AND SUNDAY NIGHT IN THE OUTLYING
DESERTS. SEVERAL HOURS OF SUB-FREEZING TEMPERATURES WILL BE
POSSIBLE...WHICH MAY CAUSE DAMAGE TO TENDER CROPS AND OTHER SENSITIVE
VEGETATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-221230-
JOSHUA TREE NATIONAL PARK-
408 AM PST FRI DEC 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SUSTAINED WINDS ARE EXPECTED TO REACH 25 TO 35 MPH THIS MORNING
ACROSS THE PARK. GUSTS TO 45 MPH WILL ALSO PRODUCE AREAS OF BLOWING
DUST...WHICH WILL SIGNIFICANTLY REDUCE VISIBILITIES TO A MILE OR LESS
IN SOME SPOTS. CONDITIONS ARE EXPECTED TO IMPROVE THIS AFTERNOON AS
THE STRONGEST WINDS SHIFT EAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLDER AIRMASS WILL BUILD ACROSS THE REGION SATURDAY. SUB-FREEZING
TEMPERATURES WILL BE POSSIBLE SATURDAY NIGHT IN THE OUTLYING DESERTS.
HOWEVER...LONG DURATIONS OF SUB-FREEZING TEMPERATURES ARE NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Arizona, 2007Red Flag Warnings in California, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.